Tina Burke, 40, a nurse who works on the oncology floor at Massachusetts General Hospital (MGH), received her first coronavirus shot on Jan. 3. Six days later, she developed a rash on her injected arm but “thought nothing of it.” The next morning, however, she woke up and found her hands and the heels of her feet covered with itchy red bumps.

“It spread all over my hands and around the heels of my feet, and I could even feel one on the roof of my mouth,” she says. “The itching was so bad I couldn’t sleep.”

She thought the rash could be a side effect of the vaccine – in her case Moderna – and worried she wouldn’t be able to get her second dose.

“That was my biggest fear,” she says. “I wanted to be able to get it. I was more anxious about not getting it, than I was about the reaction itself.”

“Covid arm,” a red, rashlike skin reaction that can occur at the injection site days after inoculation, has been well-publicized. But some patients also are developing delayed skin reactions on other areas of the body after receiving one of the messenger RNA (mRNA) vaccines, which include one made by Pfizer-BioNTech.

More on the COVID-19 pandemic

Advertising

“We have been seeing other types of post-vaccine skin reactions on different parts of the body, in addition to rashes on the inoculated arm,” says Esther Freeman, director of Global Health Dermatology at MGH, associate professor of dermatology at Harvard Medical School, and lead author of a paper on the topic published last week in the Journal of the American Academy of Dermatology. “These reactions are unusual and generally mild, and typically resolve on their own or with over-the-counter treatment,” such as topical steroid creams and antihistamines.

If they occur after the first dose, they shouldn’t prevent anyone from getting the second, experts say. “Even though skin reactions to a vaccine can look scary, most are not severe or long-lasting, and show us that your body likely is developing a nice strong immune response to the vaccine, which is a good thing,” Freeman says.

These skin conditions can include, among other things, hives, measles-like rashes and a full body rash similar to pityriasis rosea. Some people who have had cosmetic fillers – used to remove wrinkles – also have reported swelling. Freeman says she has seen an increase in the number of post-vaccine shingles cases, as well, although proof of a vaccine connection has not been established.

Also, in what Freeman described as a “novel” finding, some vaccine recipients have developed “covid toe,” which was identified earlier as an immune response to coronavirus exposure. For reasons still unknown, the condition is triggered by cold weather. The toes become red or purple, itchy and swollen, symptoms that can last for weeks, experts say.

“It doesn’t happen in the summer,” says Beth Drolet, professor and chair of dermatology at the University of Wisconsin School of Medicine and Public Health, who is studying the covid toe phenomenon. “The toes can stay blue for weeks, but eventually go back to normal.”

As the vaccine rollout accelerates this spring and summer, “we would expect to see a decrease in post vaccination covid toes,” says Lisa Arkin, director of pediatric dermatology at Wisconsin. “Covid toes are easily treatable with rewarming. They resolve spontaneously. Sometimes, we use topical medicines to treat inflammation in the skin.  Most patients experience mild swelling and itch, which resolves within days to weeks.”

Advertising

Kimberly Blumenthal, co-director of the Clinical Epidemiology Program in MGH’s Rheumatology, Allergy and Immunology Division, has been collecting data on MGH employees, and says about 2 percent of the roughly 60,000 inoculated MGH workers have developed post-vaccine skin reactions.

“We are seeing a lot of rashes from these vaccines that are not on the arm,” she says. “I’ve seen so many by now that I don’t hesitate to say, yes, the vaccine could have caused this. All vaccines can cause rashes. It just seems unique because we are vaccinating the world. These are new vaccines and we are paying more attention to them.”

(The research was conducted before the single dose Johnson & Johnson vaccine became available. Scientists are still seeking dermatology data about all the vaccines from health-care professionals at a site established by the academy and from an MGH site open to both health providers and patients.)

The dermatology academy study looked at 414 skin reactions recorded in its registry between December and February. Of these, 218 were covid arm cases, while the rest were elsewhere on the body.

“Of everyone who developed a reaction to their first dose (including covid arm), fewer than half developed a reaction to their second,” Freeman says. “Of those who did react to a second dose, in most cases, the reaction was either the same or milder than what they experienced with their first dose.”

Most experts agree that these probably represent an immune system response, but the specifics still are unclear. Freeman thinks covid toes could be related to a robust production of alpha interferon, which she says happens in patients who develop the condition after exposure to the virus itself.

Advertising

Drolet and Arkin believe all the reactions may be connected to the fact that many of the places on the body where rashes have developed are plentiful in ACE2 receptors, specific molecules the coronavirus uses to latch onto cells and infect them.

“ACE2 receptors are expressed throughout the body but are particularly abundant in skin structures including sweat glands and blood vessels,” Arkin says. “Because these mRNA vaccines work by providing instructions to your body to make spike protein, this local response to the vaccine makes mechanistic sense.”

Drolet agrees. “The mRNA vaccines prompt the body to make spike proteins, which bind to ACE2 receptors, although in this case they are harmless because there is no real virus present,” she says. “There are many ACE2 receptors in the skin, so it wouldn’t be surprising to see a rash result.”

Adam Friedman, professor and chair of dermatology at the George Washington School of Medicine and Health Sciences, has seen several cases in his practice. He says that pre-existing conditions, environment, behavior, stress – and even excitement – also could be contributing factors.

“The fact that everyone is so positive about receiving the vaccine, that there is so much hope, could in turn result in an impressive immune response,” he says.

Experts say it’s important that health providers not mistake a vaccine reaction for a skin infection and inappropriately prescribe antibiotics to treat it.

Sponsored

“Since this isn’t a bacterial skin infection, antibiotics are a bad idea,” Drolet says.

They stress that these reactions are not the same as the more immediate severe – and extremely rare – allergic reactions that occur within four hours of a shot – hives, swelling, difficulty breathing – and that anyone experiencing these should seek medical attention and avoid a second dose.

Physicians assured Burke she could safely receive her second dose on Jan. 31, but suggested she premedicate with over-the-counter antihistamines for several days in advance, and for a week after. She complied, and experienced only mild symptoms.

“I got a few different bumps on the inside of my lips, like a blister, and my lips were very tender, like they were sunburned,” she recalls. “I also had a rash at the injection site that was bigger than the first one, but not itchy at all. And I didn’t have a rash anywhere else.”

For most, local skin reactions are easily treatable “and should be seen as a positive sign,” Arkin says. “We tell patients, ‘bring on the immunity.’ Who wouldn’t trade a few days of a rash for protection from a life-threatening virus?”

(Jennifer Luxton / The Seattle Times)

More